The patient who reports a drug allergy, what are the next steps?


  • Heather Mason
  • Univadis Medical News
El acceso al contenido completo es sólo para profesionales sanitarios registrados. El acceso al contenido completo es sólo para profesionales sanitarios registrados.

Unnecessarily labelling patients “allergic” to a drug can be harmful and deny them the best treatment, say the authors of a new paper published in the British Journal of Medicine. 

The paper sets out a systematic approach to assessing a patient who reports a drug allergy is presented:

  1. Establish if the harm was caused by medication or something else, such as a consequence of the condition being treated.
  2. If it was an adverse drug reaction (ADR), did it fit the ‘serious’ criteria?
  3. Was it a true immunological allergy?  Some life-threatening ADRs have a delayed onset, making them difficult to diagnose. Also, some treatments can provoke a non-immunological release of mediators that can lead to immune like symptoms.
  4. Was it a benign T-cell mediated rash?
  5. If this is the case, was it related to the dose?

The authors advise clinicians to ask patients, “have you ever had a bad experience with a medicine”, rather than asking specifically about drug allergy. They add that a detailed history and specialist tests can help optimise prescribing decisions.